|Candida Twice, Time To Start Treatment?
Sep 13, 2002
Hello- Thanks in advance for answering my question. I'm a bit worried; I was diagnosed Positive in July of this year. I had Candida, which brought me in to the doc where he suggested I be tested. Sure enough, I was Positive. After the treatment for the infection, it was gone for about a month. Now, I had another infection in my throat. While searching through the archives on Candida on this site, it seems as though it is a symptom of "mid-stage" HIV infection. Is this the case with me? My T-Cells are about 350ish-I don't know how long I've been infected. But since I've had thrush twice now, I'm wondering if I should be looking at starting meds. The ID specialist I'm seeing for my HIV thinks meds should not be started until my T-Cells are at 200 (which isn't that far away for me). If I do start treatment, will I get that "buffalo hump" and the facial fat losses and all that other terrible things that are happening to users on this site?
I'm SO AFRAID of dying from this HIV and of having illnesses and weird fat humps, etc.
Do you think it is time for me to start treatment? And if I do, what are my chances of having the 'body shape changes' happen to me?
Thank you so much for helping out me and everyone else on this site. I wish that the whole medical community could be devoted to HIV/AIDS research.
| Response from Dr. Wohl
There is still much discussion among the HIV medical community about when exactly it is best to start HIV therapy. Within the gray zone there are clinicians who feel it is best to wait until the CD4 cell count hits around 200 to start treatment IF the patient is asymptomatic (no major symptoms of HIV infection) while others are more comfortable initiating therapy at a count that is around 350.
In your case, most would recommend therapy as you are not really asymptomatic. You have recurrent thrush which indicates your immune system is not doing what it needs to. While guidelines may differ on the CD4 threshold they are pretty consistent about the need to treat people who are symptomatic. You might want to point out to your clinician the following guidelines:
The US Dept of Health and Human Services Guidelines for HIV therapy at http://hivatis.org/trtgdlns.html#Adult
and the July 10th issue of the Journal of the American Medical Association which contains the International AIDS Society - USA Panel recommendations for HIV treatment at www.JAMA.com.
As far as side effects, please note that most patients actually do not get serious side effects from their meds. There are data that indicate a combination of nucleoside agents such as d4T and AZT when combined with protease inhibitors is more likely to produce body shape changes than when these classes of HIV meds are not combined. Potential alternatives could be using AZT/3TC/efavirenz or using tenofovir instead of AZT. Many would consider using AZT/3TC/abacavir especially if your viral load was not high. The list goes on.
My advice would be to discuss your concerns with your clinician, consider therapy that avoids combining a protease inhibitor and nucleosides (avoid d4T and ddI in particular) and watch closely for disturbing body shape problems. Good luck- DW
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Treatment Of Candida Vaginitis
- Blood In Urine After Fisting Worried I Have HIV
- Bloody Pee After Precum Touching Vagina Worried I Have HIV
- Bloody Urine After Open Mouth Kissing Worried I Have HIV
- Chest Cold After Sex With Stripper Worried I Have HIV
- Diarrhea After Touching Open Wound Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.